Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 142, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 26, 2004, 9:06 AM CDT for Jeff Davis County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 26, 2004, 9:06 AM CDT (14:06 UTC)
- Expired
- Sep 26, 2004, 3:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 247 km from the middle of the area, began a volume at 14:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 2.1 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 261406
FFWMAF
TXC243-262000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
906 AM CDT SUN SEP 26 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JEFF DAVIS COUNTY IN SOUTHWEST TEXAS
* UNTIL 300 PM CDT
* AT 855 AM CDT...THE FORT DAVIS FIRE DEPARTMENT REPORTED FLASH
FLOODING OCCURRING OVER PORTIONS OF RURAL JEFF DAVIS COUNTY.
FLOODING IS LOCATED GENERALLY 13 MILES NORTH OF FORT DAVIS AND 10
MILES WEST OF MCDONALD OBSERVATORY.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.
EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND
MUDSLIDES IN STEEP TERRAIN. MOVE TO HIGHER GROUND.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3063 10495 3066 10494 3110 10412 3067 10345
3041 10380 3041 10390
$$1 follow-up statement
000
WGUS74 KMAF 261851
FFSMAF
TXC243-262000-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
150 PM CDT SUN SEP 26 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 300 PM CDT FOR JEFF DAVIS
COUNTY...
AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE WIDESPREAD RAINFALL CAPABLE OF PRODUCING FLASH FLOODING
OVER THE WARNED AREA.
EARLIER...REPORTS INDICATE FLOODING WAS OCCURRING IN MADERA AND
SHORT CANYONS AND THE FORT DAVIS FIRE DEPARTMENT WAS ATTEMPTING
RESCUES OF PEOPLE STRANDED DUE TO HIGH WATER.
EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND. IN HILLY TERRAIN...THERE
ARE HUNDREDS OF LOW WATER CROSSINGS THAT CAN POTENTIALLY FLOOD IN
HEAVY RAINS. IT ONLY TAKES A FEW INCHES OF RAPIDLY MOVING WATER TO
CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3063 10495 3066 10494 3110 10412 3067 10345
3041 10380 3041 10390
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 4:34 AM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Sep 26, 4:34 AM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 AM CDT SUN SEP 26 2004
CORRECTED TYPO IN CLIMATE SECTION
.SHORT TERM...
IR SATELLITE AND MIDLAND 88-D RADAR BOTH SHOW PLENTY OF
MOISTURE/PRECIPITATION STREAMING NORTH FROM THE PRESIDIO VALLEY TO
SOUTHEAST NEW MEXICO EARLY THIS MORNING. A BAND OF MODERATE TO HEAVY
SHOWERS HAS BEEN MOST CONCENTRATED ACROSS LEA COUNTY...WHERE RADAR
ESTIMATES THAT UP TO ONE HALF INCH OF RAIN...WITH ISOLATED AMOUNTS
NEAR OR ABOVE 1 INCH HAS FALLEN SINCE JUST BEFORE MIDNIGHT.
UPPER LOW WILL CONTINUE TO SPIN ACROSS NEW MEXICO TODAY...WITH
MOISTURE CONTINUING TO SPREAD NORTHEAST INTO THE FORECAST AREA AHEAD
OF THIS SYSTEM. WILL GO FOR CATEGORICAL POPS ACROSS FAR SOUTHEAST
NEW MEXICO AND THE TRANS PECOS/BIG BEND REGION TODAY WHERE LIFT WILL
BE MOST ENHANCED. LIKELY POPS LOOK GOOD ACROSS MOST OF THE REMAINDER
OF THE REGION. 09Z 88-D STORM TOTAL PRECIPITATION GRAPHIC ESTIMATES
THAT 3 INCHES OR MORE OF RAIN HAS FALLEN ACROSS A LARGE PORTION OF
SOUTHEAST NEW MEXICO...AS WELL AS PORTIONS OF THE TRANS PECOS AND
NORTHWEST PERMIAN BASIN SINCE FRIDAY EVENING. WITH ADDITIONAL HEAVY
RAINS LIKELY TODAY...WE WILL EXTEND THE FLASH FLOOD WATCH THROUGH
THIS AFTERNOON FOR ALL OF SOUTHEAST NEW MEXICO...AND THE TRANS
PECOS/BIG BEND REGION. WILL ALSO EXPAND IT TO INCLUDE THE WESTERN
AND CENTRAL PERMIAN BASIN. HIGHS WILL REMAIN BELOW NORMAL WITH THE
CLOUD COVER AND PRECIP AROUND...AND THE SURFACE HIGH CONTINUING TO
BUILD INTO THE AREA. MANY LOCATIONS WILL PROBABLY STRUGGLE TO REACH
70 DEGREES.
THE UPPER LOW/TROUGH AXIS WILL TRANSLATE EAST TO WESTERN PORTIONS OF
THE FORECAST AREA OVERNIGHT. WILL EXPAND THE BEST PRECIP CHANCES
SLIGHTLY EAST...WITH LIKELY POPS ACROSS THE TRANS PECOS REGION...
WITH HIGH END CHANCE CATEGORY ELSEWHERE. LOCALLY HEAVY RAIN MENTION
WILL BE MAINTAINED ACROSS ALL AREAS THROUGH TONIGHT.
.LONG TERM...
THE CLOSED UPPER LOW OVER EASTERN ARIZONA IS FORECAST BY A CONSENSUS
OF THE AVAILABLE MODELS TO SLOWLY TRANSLATE EAST OUT OVER THE
SOUTHERN PLAINS BY 00Z TUESDAY. ANIMATION OF SATELLITE WATER VAPOR
IMAGERY SUGGESTS A DECENT UPPER JET DROPPING INTO THE BACKSIDE OF
THIS LOW. THIS SHOULD INTENSIFY THE LOW SOMEWHAT AND WOULD ARGUE
FOR A SLOWER TRANSLATION THAN WHAT IS BEING OFFERED BY THE MODELS.
HOWEVER...THE SAME ANIMATION SHOWS A CALVALCADE OF TROUGHS OVER THE
NORTHERN PACIFIC BASIN THAT SHOULD KICK THE SOUTHWESTERN CONUS UPPER
LOW EAST...AND THUS AM INCLINED TO BELIEVE THE MODEL TRENDS TOWARD A
FASTER AND SLIGHTLY DEEPER PROGRESSION THROUGH TUESDAY NIGHT.
MEANWHILE A SHORTWAVE TROUGH OVER CENTRAL NUNAVUT IS FORECAST TO
AMPLIFY AND TRANSLATE SOUTHEAST...EVENTUALLY CARVING OUT A
RESPECTABLE TROUGH EXTENDING FROM NORTHERN QUEBEC SOUTHWESTWARD
ACROSS THE GREAT LAKE STATES BY TUESDAY NIGHT. IN RESPONSE...
SURFACE ANTICYCLOGENESIS INCREASES OVER THE PRAIRIE PROVINCES SOUTH
ACROSS THE NORTHERN AND CENTRAL HIGH PLAINS TOMORROW AND TUESDAY...
WHICH WILL IN TURN PROMOTE RIDGING DOWN INTO THE SOUTHERN HIGH
PLAINS. THIS RIDGING WILL MAINTAIN THE MOIST EASTERLY TO
NORTHEASTERLY LOW LEVEL FLOW OVER THE REGION THROUGH WEDNESDAY AND
WILL SERVE TO KEEP PRECIP WATER VALUES BETWEEN 2 AND 3 CM ACROSS
THE AREA. CONSEQUENTLY RAIN CHANCES WILL BE FAIRLY HIGH THROUGH
TUESDAY NIGHT AS DEEP LAYER LIFT ASSOCIATED WITH THE SOUTHWESTERN
CONUS TROUGH INTERACTS WITH THE MOIST UPSLOPE FLOW. THE THREAT OF
HEAVY RAINFALL WILL LIKEWISE CONTINUE THROUGH TUESDAY NIGHT.
THE FLOW IS FORECAST TO AMPLIFY TOWARD THE END OF NEXT WEEK AS
HEIGHTS RISE OVER WESTERN CANADA AND THE EASTERN CONUS...AND A TROUGH
DEVELOPS OVER THE SOUTHWESTERN CONUS. BY THIS TIME THE MODELS ARE
ALL OVER THE PLACE WITH THE GEM SUGGESTING A PROGRESSIVE PATTERN...
THE OPERATIONAL GFS SEEMINGLY OUT OF PHASE WITH THE ENSEMBLE MEANS...
AND THE ECMWF SOMEWHERE IN THE MIDDLE. MEANWHILE ANOTHER COLD FRONT
IS FORECAST BY THE OPERATIONAL GFS TO MOVE SOUTH ACROSS THE SOUTHERN
HIGH PLAINS SATURDAY. GIVEN THE SPREAD SHOWN IN THE ENSEMBLES...ITS
HARD TO SAY HOW THIS IS GOING TO PLAY OUT...ERGO THE SAFE BET IS TO
TREND TOWARD THE GFS ENSEMBLE MEAN FROM MIDWEEK BEYOND.
TEMPERATURE GRIDS WILL REFLECT A CONSENSUS OF THE MODEL SOLUTIONS
BLENDED WITH MOS THROUGH WEDNESDAY...THEREAFTER A BLEND OF THE
PREVIOUS FORECAST AND ENSEMBLE MOS THROUGH NEXT WEEKEND. HAVE
TRENDED QPF GRIDS TOWARD A BLEND OF MODEL QPF AND MAN PROGS...AND
THESE FORECASTS COULD BE UNDERSTATED ESPECIALLY OUT WEST TOMORROW.
POP FORECASTS ARE HIGHEST CLOSER TO THE HIGHER TERRAIN DURING THE
DAY MONDAY AND TUESDAY...SHIFTING THE POP MAX A BIT TO THE EAST
DURING THE NIGHTTIME HOURS. THEREAFTER...CONFIDENCE IN OUR POP
FORECASTS PAST DAY 4 IS NOT VERY HIGH...CORRESPONDINGLY WE WILL
EMPLOY THE REMINGTON METHOD AND SHOTGUN SLIGHT CHANCE POPS AREAWIDE
WEDNESDAY THROUGH SATURDAY. HAVE INCREASED SKY GRIDS TO REFLECT THE
INCREASE IN MID LEVEL MOISTURE SHOWN IN THE LATEST GFS...AND HAVE
BLENDED THE PREVIOUS SET OF WIND GRIDS WITH A MODEL/GUIDANCE MIX.
&&
.CLIMATE...
SATURDAYS RAINFALL /1.02 INCHES/ AT KMAF BRINGS THE MONTHLY TOTAL
TO 4.18 INCHES...MAKING THIS SEPTEMBER THE NINTH WETTEST SEPTEMBER
DATING BACK TO 1930...AND THE WETTEST SEPTEMBER SINCE 1988...WHEN
5.07 INCHES OF RAINFALL WAS MEASURED. THE WETTEST SEPTEMBER ON
RECORD OCCURRED IN 1980...WHEN 9.70 INCHES OF RAIN WAS MEASURED.
WITH FIVE MORE DAYS LEFT IN THE MONTH AND RAIN IN THE FORECAST FOR
MANY OF THOSE DAYS...SEPTEMBER 2004 COULD END UP AMONG THE TOP FIVE
WETTEST SEPTEMBERS ON RECORD. AN ADDITIONAL 2.48 INCHES OF RAIN
WOULD NEED TO FALL...HOWEVER...TO TIE THE TENTH WETTEST MONTH ON
RECORD /6.66 INCHES IN JULY 1988/.
THE TOP TEN WETTEST SEPTEMBERS ON RECORD AT KMAF /1930-2004/...
1.... 9.70 INCHES /1980/ /FIRST WETTEST MONTH ON RECORD/
2.... 8.18 INCHES /1932/ /THIRD WETTEST MONTH ON RECORD/
3.... 6.98 INCHES /1986/ /EIGHTH WETTEST MONTH ON RECORD/
4.... 6.16 INCHES /1974/
5.... 5.90 INCHES /1936/
6.... 5.07 INCHES /1988/
7.... 5.02 INCHES /1978/
8.... 4.97 INCHES /1944/
9.... 4.18 INCHES /2004/
10... 4.06 INCHES /1962/
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 69 58 75 57 / 60 50 60 40
CARLSBAD NM 72 56 75 55 / 70 50 50 40
DRYDEN TX 77 62 79 61 / 70 60 50 40
FORT STOCKTON TX 71 60 76 58 / 80 60 60 30
GUADALUPE PASS TX 65 53 71 52 / 60 40 50 40
HOBBS NM 70 57 73 55 / 80 50 50 40
MARFA TX 67 50 72 51 / 80 50 50 30
MIDLAND INTL AIRPORT TX 69 59 75 57 / 70 50 60 30
ODESSA TX 72 59 75 58 / 80 60 60 30
WINK TX 75 61 79 59 / 80 60 60 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TODAY FOR ANDREWS...BREWSTER...CRANE...
CULBERSON...DAWSON...ECTOR...GAINES...JEFF DAVIS...LOVING...
MARTIN...MIDLAND...PECOS...PRESIDIO...REEVES...UPTON...
WARD...AND WINKLER COUNTIES.
NM...FLASH FLOOD WATCH TODAY FOR EDDY AND LEA COUNTIES.
&&
21/70Hazardous weather outlook, Sep 26, 5:05 AM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 505 AM CDT SUN SEP 26 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-262000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 505 AM CDT (405 AM MDT) SUN SEP 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY AND TONIGHT. HEAVY RAINS HAVE FALLEN OVER MANY AREAS SINCE FRIDAY... PARTICULARLY ACROSS SOUTHEAST NEW MEXICO...THE TRANS PECOS REGION... AND PORTIONS OF THE PERMIAN BASIN. HEAVY RAINS TRAINING OVER THESE SAME LOCATIONS TODAY WILL AGGRAVATE THE POTENTIAL FOR FLASH FLOODING. A FLOOD WATCH FOR FLASH FLOODING HAS BEEN ISSUED FOR MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO EFFECTIVE THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAVY RAINFALL AND FLASH FLOODING WILL AGAIN BE POSSIBLE MONDAY... ESPECIALLY OVER SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS...DAVIS MOUNTAINS...AND BIG BEND REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 9:39 AM CDT | Flash Flood Warning | MAF | Brewster | 6 hr |
| Sep 26, 9:40 AM CDT | Flash Flood Warning | MAF | Culberson | 6 hr |
| Sep 26, 9:47 AM CDT | Flash Flood Warning | MAF | Loving, Reeves | 6 hr |
| Sep 26, 3:23 PM CDT | Flash Flood Warning | MAF | Culberson | 6 hr |
| Sep 26, 3:41 PM CDT | Flash Flood Warning | MAF | Loving, Reeves | 6 hr |
| Sep 26, 4:00 PM CDT | Flash Flood Warning | MAF | Gaines | 6 hr |
| Sep 26, 5:16 PM CDT | Flash Flood Warning | MAF | Ector | 6 hr |
| Sep 26, 6:16 PM CDT | Flash Flood Warning | MAF | Howard | 4 hr |
| Sep 26, 6:35 PM CDT | Flash Flood Warning | MAF | Andrews | 4 hr |
| Sep 26, 6:42 PM CDT | Flash Flood Warning | MAF | Ward, Winkler | 4 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.